Israel Journal of Mathematics

, Volume 9, Issue 4, pp 559–570 | Cite as

The numbers of faces of simplicial polytopes

  • P. McMullen


In this paper is considered the problem of determining the possiblef-vectors of simplicial polytopes. A conjecture is made about the form of the sclution to this problem; it is proved in the case ofd-polytopes with at mostd+3 vertices.


Convex Hull Boundary Complex Convex Polytopes Combinatorial Type Adjacent Pair 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. W. Barnette,A proof of the lower-bound conjecture, Israel J. Math. (to appear) (1970).Google Scholar
  2. 2.
    M. Dehn,Die Eulersche Formel in Zusammenhang mit dem Inhalt in der nicht-Euklidischen Geometrie, Math. Ann.61 (1905), 561–586.CrossRefMathSciNetGoogle Scholar
  3. 3.
    B. Grünbaum,Convex polytopes, John Wiley and Sons, London-New York-Sydney, 1967.zbMATHGoogle Scholar
  4. 4.
    B. Grünbaum,Polytopes, graphs and complexes, Bull. Amer. Math. Soc.76 (1970), 1131–1201.zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    V. L. Klee,A combinatorial analogue of Poincaré’s duality theorem, Canad. J. Math.16 (1964), 517–531.zbMATHMathSciNetGoogle Scholar
  6. 6.
    V. L. Klee,On the number of vertices of a convex polytope, Canad. J. Math.16 (1964), 701–720.zbMATHMathSciNetGoogle Scholar
  7. 7.
    J. B. Kruskal,The number of simplices in a complex. Symposium on “Mathematical Optimization techniques”, Berkeley 1960, Berkeley (1963), 251–278.Google Scholar
  8. 8.
    P. Mani,Spheres with few vertices (to be published).Google Scholar
  9. 9.
    P. McMullen,On a problem of Klee concerning convex polytopes, Israel J. Math.8 (1970), 1–4.zbMATHMathSciNetGoogle Scholar
  10. 10.
    P. McMullen,The maximum numbers of faces of a convex polytope, Mathematika17 (1970), 179–184.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    P. McMullen and G. C. Shephard,Convex polytopes and the Upper-bound Conjecture, London Math. Soc. Lecture Notes Series, Vol. 3 (1971).Google Scholar
  12. 12.
    P. McMullen and D. W. Walkup,A generalized Lower-bound Conjecture for simplicial polytopes (to be published).Google Scholar
  13. 13.
    T. S. Motzkin,Comontone curves and polyhedra, Abstract 111, Bull. Amer. Math. Soc.63 (1957), 35.MathSciNetGoogle Scholar
  14. 14.
    D. M. Y. Sommerville,The relations connecting the angle-sums and volume of a polytope in space of n dimensions, Proc. Roy. Soc. Ser. A,115 (1927), 103–119.CrossRefGoogle Scholar
  15. 15.
    D. W. Walkup,The Lower-bound Conjecture for 3-and 4-manifolds, Acta Math. (to appear).Google Scholar

Copyright information

© The Weizmann Science Press of Israel 1971

Authors and Affiliations

  • P. McMullen
    • 1
  1. 1.University CollegeLondon

Personalised recommendations